Skip to Main Content

++

LEARNING OBJECTIVES

++

After completing this case study, the reader should be able to:

++

  • Understand the approach to identifying or ruling out a suspected drug-induced skin reaction.

  • Recognize the signs and symptoms of drug-induced Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN).

  • Name the drugs most commonly implicated in causing SJS and TEN.

  • Determine an appropriate course of action for a patient with a suspected drug-induced skin reaction.

  • Understand the treatment approach for a patient with TEN, including nonpharmacologic and pharmacologic therapies.

  • Counsel patients with suspected drug-induced SJS or TEN about the nature of the reaction and necessary precautions, including which medications to avoid in the future.

  • Identify patients with potentially serious skin reactions who should be referred for further medical evaluation and treatment.

++

PATIENT PRESENTATION

++

Chief Complaint

++

“My child has a blistering rash all over her body and is really sick!”

++

HPI

++

April Rayne is a 14-year-old Caucasian girl who presented to the ED with a high fever, vomiting, diarrhea, and a 3-day history of a skin rash. The rash is maculopapular with blisters and has spread to involve 75% of her body surface area. She had a UTI about 1.5 weeks ago and was prescribed a 7-day course of TMP/SMX. She adhered to the regimen; her urinary tract symptoms of dysuria and frequency and her abdominal discomfort resolved within 2–3 days. This was her first UTI. She continued to take the TMP/SMX as directed. Seven days after starting therapy, she noticed red spots on her arms and legs that began to spread over the whole body. The rash began to blister. She became febrile, and last night she began vomiting and had two bouts of diarrhea. This morning her mother brought her to the ED and she was admitted to the ICU, where she was immediately intubated to protect her airway patency.

++

PMH

++

Unremarkable

++

FH

++

Parents A & W, no siblings

++

SH

++

April is a student who just began taking jazz classes about 2 months ago, which she really enjoys. She is not sexually active, does not smoke, and does not use alcohol. There have been no recent changes in diet or in her living environment.

++

Meds

++

Just completed a 7-day course of TMP/SMX. No additional drugs taken including OTCs, vitamins, herbals, or drugs of abuse. Not on oral contraceptives.

++

Meds in Hospital

++

  • For intubation: Ketamine 40 mg IV × 1, midazolam 1 mg IV × 1, propofol 120 mg IV × 1

  • For BP support: Dopamine IV infusion at 12 mcg/kg/min

++

All

++

NKDA

++

ROS

++

Skin is tender to the touch, with rash and ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.